Massachusetts, 2005

Strong Wind in Massachusetts, November 22, 2005

November 22, 2005 · NWS BOX · 1 event in 1 county or zone

Low pressure centered over the North Carolina coast rapidly intensified as it moved across New England's south coast Tuesday morning, over southeast Massachusetts during the afternoon, and finally over the Gulf of Maine during the evening. This low produced strong damaging wind gusts and rainfall amounts between 1 and almost 4 inches across Massachusetts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure centered over the North Carolina coast rapidly intensified as it moved across New England's south coast Tuesday morning, over southeast Massachusetts during the afternoon, and finally over the Gulf of Maine during the evening. This low produced strong damaging wind gusts and rainfall amounts between 1 and almost 4 inches across Massachusetts. In Chicopee, measured wind gusts to 49 kt downed a 4 inch diameter tree limb. No known injuries directly resulted from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 22, 5:38 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Nov 22, 5:38 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
538 PM EST TUE NOV 22 2005

.SHORT TERM (REST OF TONIGHT)...
HAVE UPSHIFTED TO A WIND ADVISORY FOR THE REMAINDER OF THE REGION
GIVEN UPSTREAM OBS...WHICH INCLUDE G44 KT AT LGA/G40 KT AT JFK/ALSN6
G50KT AND G49 KT AT 44017 STRONG WINDS ASSOCIATED WITH IMPRESSIVE
PRES RISE/FALL COUPLET WITH PRES RISES OF 6MBS IN THE PAST 3 HRS
CENTERED JUST S OF LI. THESE PRES RISES ARE AIDING IN STRONG WINDS
ALOFT MIXING DOWN TO THE SFC. OKX RADAR (VWP PRODUCT) DETECTING 50 KT
AS LOW AS 3 KFT AT 527 PM.

BOTH NAM AND GFS TRACK THIS LOW LEVEL JET ACRS THE REGION TNGT FROM
SW TO NE. IN ADDITION...MDLS ALSO TRAVERSE THESE STG PRES RISES AT
THE SAME TIME THRU THE FA. THUS...FAIRLY CONFIDENT WIND ADV CRITERIA
WL BE MET ACRS MUCH OF THE AREA THIS EVENING WITH BORDERLINE HIGH WND
SPDS PSSBL. GREATEST RISK OF TREE LIMBS AND ISOLATED POWER OUTAGES
MAY OCCUR OVER SRN RI AND SE MA WHERE 3+ INCHES OF RNFL OCCURRED
EARLIER TODAY...YIELDING A SATURATED GROUND. WNDS WILL SUBSIDE AFT
MIDNIGHT.

NOCERA

&&

.PREVIOUS DISCUSSION...
(ISSUED 310 PM EST TUE NOV 22 2005)

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
LOOKING AT 19Z OBSERVATIONS...APPEARS THAT THE 972 HPA LOW IS RUNNING
ACROSS CAPE COD BAY AND THE OUTER ARM OF THE CAPE AT THIS TIME. WINDS
ARE BEGINNING TO PICK UP IN THE CONNECTICUT VALLEY...THOUGH WONT
REALLY GET GOING FOR A FEW MORE HOURS AS THE PRESSURE RISES MOVE UP
INTO THE REGION.  88D RADAR SHOWS A COUPLE OF POCKETS OF MODERATE TO
HEAVY RAINFALL...OVER ESSEX COUNTY AND MOVING OVER THE CAPE TO
BUZZARDS BAY...MARTHAS VINEYARD TO ALONG THE SOUTHERN RHODE ISLAND
COAST.  SOME BACKEDGE PRECIPITATION BEGINNING TO SET UP OVER THE
BERKSHIRES...WITH MODERATE TO HEAVY SNOW REPORTED IN PITTSFIELD.

THE GFS HAS BEEN HANDLING THIS STORM BETTER THAN MOST OF THE
REMAINING MODELS...ESPECIALLY WITH THE DEEPENING OF THE LOW AS IT
MOVED UP THE COAST...SO LEANED THIS PORTION OF THE FORECAST TOWARD
THE 12Z RUN.  AS THE LOW MOVES INTO THE GULF OF MAINE...EXPECT ONLY
CHANCE SHOWERS/SNOW SHOWERS ACROSS THE REGION...MAINLY BEFORE
MIDNIGHT.  COULD SEE SOME ACCUMULATION IN SOUTHERN NEW HAMPSHIRE...
BUT EXPECT TO BE LESS THAN AN INCH OF SLUSH.  TEMPERATURES WILL DROP
AS COLD AIR RUSHES IN BEHIND THE LOW.  ALREADY DOWN TO THE LOWER TO
MID 30S IN THE BERKSHIRES.

AS FOR WEDNESDAY...WEAK HIGH PRESSURE RIDGE WILL BUILD ACROSS NEW
ENGLAND...BRINGING PARTLY CLOUDY SKIES BUT CHILLY TEMPERATURES.  850
HPA COLD POOL DOWN TO -16C OVER NORTHERN NEW ENGLAND...SO NOT
EXPECTING MUCH WARMING EVEN WITH SOME SUNSHINE...WITH HIGHS ONLY IN
THE 30S...EXCEPT AROUND 40 ALONG THE SOUTH COAST...CAPE COD AND THE
ISLANDS.  THE HILLIER TERRAIN MAY NOT GO ABOVE FREEZING ON
WEDNESDAY.

WILL BE HANGING ON TO THE WIND ADVISORY FOR CAPE COD AND THE
ISLANDS FOR TONIGHT...THOUGH EXPECT THE HIGHEST WINDS TO OCCUR
ANYTIME BETWEEN 00Z AND 04Z.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
AN ALBERTA CLIPPER CONTINUES TO BE EXPECTED FOR LATE WEDNESDAY NIGHT
AND THURSDAY.  THE NAM AND GFS SHOW SIMILAR TIMING ON THIS
SYSTEM...AS DO THE GLOBAL AND 00Z ECMWF AND UKMET.  THIS TIMING HAS
ALSO BEEN CONSISTENT OVER SEVERAL MODEL RUNS THROUGH THE
WEEKEND...SO CONFIDENCE ON THE EVENT IS INCREASED.  MEASURABLE
PRECIP IS ALSO SUPPORTED BY STRONG ISENTROPIC LIFT AND A DEEP
MOISTURE LAYER. WILL INCREASE FORECAST POPS TO 80 PERCENT WITH THIS
PACKAGE.

GOOD PRESSURE FALLS IN ADVANCE OF THE SYSTEM WITH 35-50 KTS JUST OFF
THE DECK...SO WIND ADVISORY CRITERIA MAY OCCUR ESPECIALLY AROUND THE
CAPE AND ISLANDS.

THE BIG QUESTION FOR ENQUIRING FOOTBALL FANS (AMONG OTHERS) IS THE
PRECIPITATION TYPE.  WEAK HIGH PRESSURE OVER THE REGION LATE
WEDNESDAY MAY ALLOW FOR A PERIOD OF LIGHT WIND AND MOSTLY CLEAR
EVENING SKIES.  THIS WOULD ALLOW TEMPERATURES TO COOL OFF WEDNESDAY
EVENING INTO THE 20S.  INCOMING CLOUDS AND INCREASING EASTERLY WINDS
SHOULD THEN SLOWLY WARM TEMPERATURES.  ALL THE SAME...AT PRECIP
ONSET EARLY THURSDAY MORNING THE TEMPERATURE PROFILES WILL BE COLD
ENOUGH TO SUPPORT SOME LIGHT SNOW.  PAST THAT...MODEL CROSS SECTIONS
SHOW MOST OF THE LIFT IN THE COASTAL PLAIN/MERRIMACK VALLEY/NORTHERN
CONNECTICUT WILL BE IN THE WARMER PART OF THE MOISTURE LAYER (-2C TO
-6C AT BOS/ -3C TO -8C AT HFD AND MHT) WHILE IN THE MONADNOCKS
AND NW MASS THAT LIFT IS IN HIGHER/COLDER PARTS OF THE LAYER (-8C TO
-14C AT KEENE).  THE SURFACE LAYER OF THE STORM WILL ALSO BE
INCREASINGLY UNFAVORABLE FOR SNOW ON THURSDAY AS INCREASING EASTERLY
WINDS OFF MID 40S WATER TEMPERATURES SHOULD WARM THE LOWER LAYERS
DURING THE DAY AND MELT ANY FALLING SNOW BY LATE MORNING OR
AFTERNOON. SO WE EXPECT AN INCH OR LESS IN THE COASTAL PLAIN BEFORE
CHANGING TO RAIN.  ONE TO THREE INCHES POSSIBLE IN NORTHWEST MA AND
THE MONADNOCK REGION OF SOUTHWEST NH...WITH FOUR INCH AMOUNTS
POSSIBLE IN THE HIGHER ELEVATIONS.

THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WE REMAIN TRAPPED
UNDER A COLD UPPER LOW.  THE COLD ADVECTION OVER THE COASTAL WATERS
ALONG WITH WINDS IN EXCESS OF 12 KTS WILL PROMOTE CLOUDS AND
SCATTERED OCEAN EFFECT RAIN AND SNOW SHOWERS JUST OFF OUTER CAPE COD
AND NANTUCKET. OVER LAND THE COLD CYCLONIC FLOW WILL PROMOTE SOME
CLOUDS...AND MAYBE SOME WIDELY SCATTERED SNOW SHOWERS OVER THE
NORTHWEST MA/SOUTHWEST NH ZONES FRIDAY.  TEMPS ALOFT OF -10C TO -12C
SHOULD SUPPORT MAX TEMPS IN THE 30S.

AVIATION...
AT 18Z...STARTED OFF MAINLY IFR...BUT CEILINGS HAVE BEEN INCREASING
TO MVFR OVER THE CONNECTICUT VALLEY INTO THE SOUTH COAST AS THE
BACK EDGE OF THE RAINFALL MOVES NORTH INTO NORTHERN NEW ENGLAND.
EXPECT CONDITIONS TO GRADUALLY IMPROVE TONIGHT...THOUGH THERE COULD
STILL BE MVFR POCKETS WITH ANY MIXED RAIN AND SNOW OVER CENTRAL AND
WESTERN AREAS THROUGH EARLY TONIGHT.  EXPECT MAINLY VFR CONDITIONS
AFTER 05Z...THOUGH THERE WILL STILL BE SOME CEILINGS AT 7-8KFT
THROUGH THE NIGHT.  AS WEAK RIDGE BUILDS ACROSS ON WEDNESDAY...
EXPECT SCATTERED CLOUDS AT 4-5KFT.

MARINE...
IN THE SHORT TERM...LULL IN THE WINDS WILL BE SHORT LIVED AS THE LOW
MOVES INTO MASSACHUSETTS BAY.  EXPECT WINDS TO QUICKLY INCREASE TO
GALE FORCE WITH TIGHT PRESSURE GRADIENT ON BACKSIDE OF STORM AS
WELL AS COLD AIR ADVECTION WORKS IN.  COULD SEE GUSTS UP TO 40 KTS
ON THE OUTER WATERS TONIGHT. THE STORM WILL MOVE QUICKLY INTO MAINE
SO EXPECT WINDS TO DIMINISH ON WEDNESDAY...SO WILL LIKELY BRING
GALES DOWN TO SMALL CRAFT ADVISORIES ON THE MID PACKAGE.

IN THE LONG TERM...THE THANKSGIVING CLIPPER WILL BRING GALE FORCE
WINDS THURSDAY. WINDS AT 1000 MB ARE FORECAST AT 35 KTS WITH 45-50
KTS AT 950 MB. GOOD FALLING SURFACE PRESSURES IN ADVANCE OF THE
SYSTEM THURSDAY MORNING.  SO WE WILL FORECAST SUSTAINED WINDS 25-30
KTS AND GUSTS 35 TO 45 KTS.

STRONG COLD ADVECTION THURSDAY NIGHT/FRIDAY WILL KEEP MIXING WINDS TO
THE SURFACE...BUT WINDS ALOFT DIMINISH TO 15 KTS SO EXPECT GALES TO
DIMINISH FRIDAY AND SEAS TO DIMINISH OVER THE WEEKEND.

HYDROLOGY...
HIGHEST RAINFALL AMOUNTS REPORTED SO FAR HAVE OCCURRED ACROSS
SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND.  HIGHEST REPORT FROM
NEWPORT RHODE ISLAND AT 3.37 INCHES...WHERE A THUNDERSTORM PASSED
OVER THE AIRPORT THIS MORNING. ACROSS CENTRAL AND WESTERN AREAS...
GENERALLY BETWEEN 0.75 AND 1.5 INCHES HAVE BEEN REPORTED.  THE
HEAVIEST RAINFALL OCCURRED BETWEEN MIDNIGHT AND 10 AM...THOUGH THERE
ARE STILL SOME POCKETS OF MODERATE TO HEAVY RAINFALL MOVING THROUGH
ESSEX COUNTY INTO SOUTHERN NEW HAMPSHIRE AT 19Z.  PLEASE SEE THE
LATEST PUBLIC INFORMATION STATEMENT FOR TOTALS REPORTED AT 2 INCHES
OR GREATER.

THIS MORNINGS FLASH FLOOD GUIDANCE FROM THE NE RIVER FORECAST CENTER
WAS LOWER THAN YESTERDAY BY 1.5-2 INCHES...BUT A GOOD PORTION OF
THE EARLY MORNING RAINFALL WAS INCORPORATED INTO THIS RUN.

THERE HAVE BEEN A FEW REPORTS OF URBAN AND POOR DRAINAGE FLOODING...
MAINLY DUE TO LEAVES CLOGGING STORM DRAINS.  NERFC EXPECTS ONLY A
FEW AREAS TO MONITOR ON THE MAINSTEM RIVERS.  A FEW RIVERS MAY RISE
CLOSE TO BANKFULL ON WEDNESDAY...SUCH AS THE ASSABET...SUDBURY AND
LOWER PAWTUXET RIVERS...BUT ARE EXPECTED TO REMAIN IN THEIR BANKS AT
THIS POINT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FOR CTZ002>004 UNTIL MIDNIGHT WEDNESDAY.
MA...WIND ADVISORY FOR MAZ002>024-026 UNTIL MIDNIGHT WEDNESDAY.
NH...WIND ADVISORY FOR NHZ011-012-015 UNTIL MIDNIGHT WEDNESDAY.
RI...WIND ADVISORY FOR RIZ001>008 UNTIL MIDNIGHT WEDNESDAY.
MARINE...GALE WARNING FOR ANZ230>237 UNTIL MIDNIGHT WEDNESDAY.
  ...GALE WARNING FOR ANZ250-254-255 UNTIL 5 AM WEDNESDAY.
&&

SHORT TERM...NOCERA
Hazardous weather outlook, Nov 22, 4:39 AM EST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
439 AM EST TUE NOV 22 2005

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-231200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
439 AM EST TUE NOV 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE
AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR THE COASTAL WATERS. A PERIOD OF
25 TO 35 MPH SUSTAINED WINDS WITH GUSTS TO 50 MPH IS POSSIBLE
NEAR THE COAST LATER THIS AFTERNOON AND THIS EVENING...AS WINDS
SHIFT TO WEST BEHIND THE DEPARTING LOW PRESSURE CENTER WHICH WILL
CROSS SOUTHEAST MASSACHUSETTS THIS AFTERNOON. A WIND ADVISORY MAY BE
NEEDED FOR THOSE LOCATIONS LATER TODAY.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING. RAINFALL MAY ALSO BE
LOCALLY HEAVY...RESULTING IN MINOR FLOODING OF URBAN AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ACCUMULATING SNOW IS POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY...AS
AN ALBERTA CLIPPER PASSES THROUGH NORTHERN NEW ENGLAND. EARLY
ESTIMATES ARE FOR AS MUCH AS AN INCH OF SNOW NEAR I-95...TO BETWEEN
1 AND 3 INCHES FROM HARTFORD TO WORCESTER AND LAWRENCE...AND AS MUCH
AS 2 TO 4 INCHES IN THE HIGHER ELEVATIONS OF NORTHWEST AND NORTH
CENTRAL MASSACHUSETTS AS WELL AS FAR SOUTHWEST NEW HAMPSHIRE. WHILE
THIS MAY ONLY MEET ADVISORY CRITERIA OVER THE FAR INTERIOR...THE
TIMING OF THE SNOW MAY HAVE AN IMPACT ON HOLIDAY TRAVEL THURSDAY
MORNING.

GALE WARNINGS MAY BE NEEDED ON THE COASTAL WATERS THURSDAY INTO
FRIDAY...WITH POSSIBLE WIND ADVISORIES NEAR THE COAST.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH FORMAL ACTIVATION IS NOT ANTICIPATED...SPOTTERS SHOULD
REPORT RAINFALL AMOUNTS OVER 2 INCHES TODAY. STRONG WIND REPORTS
WOULD ALSO BE APPRECIATED SHOULD THEY OCCUR.

MAZ022>024-231200-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
439 AM EST TUE NOV 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD AND THE ISLANDS.

.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT. REFER TO THE ADVISORY
STATEMENT FOR DETAILS. GALE WARNINGS ARE IN EFFECT FOR THE COASTAL
WATERS.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE WARNINGS AND WIND ADVISORIES MAY ONCE AGAIN BE NEEDED THURSDAY
INTO FRIDAY...AS AN ALBERTA CLIPPER PASSES THROUGH NORTHERN NEW
ENGLAND AND BRINGS GUSTY SOUTHWEST WINDS TO COASTAL LOCATIONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH FORMAL ACTIVATION IS NOT ANTICIPATED...SPOTTERS SHOULD
REPORT STRONG WINDS AND RAINFALL AMOUNTS OVER 2 INCHES TODAY.

JWD

In the hours before

Special weather statement, Nov 22, 4:37 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
437 PM EST TUE NOV 22 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-222345-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
437 PM EST TUE NOV 22 2005

...MESSY WEATHER IS ON THE WAY FOR THANKSGIVING DAY...

A STORM MOVING OUT OF CENTRAL CANADA WILL BRING WIND...RAIN AND SNOW
TO SOUTHERN NEW ENGLAND ON THANKSGIVING DAY. THE WIND WILL MOSTLY
AFFECT COASTAL AREAS...WHILE THE BEST CHANCE OF SNOW WILL BE OVER THE
INTERIOR.

THE PRECIPITATION WILL BEGIN LATE WEDNESDAY NIGHT...STARTING AS SNOW.
THE SNOW WILL QUICKLY CHANGE TO RAIN IN THE COASTAL PLAIN THURSDAY
MORNING...WITH SNOW MIXING WITH OR CHANGING TO RAIN IN MOST INTERIOR
SECTIONS BY EARLY AFTERNOON. SNOW ACCUMULATIONS WILL BE LESS THAN AN
INCH IN THE COASTAL PLAIN...AND ONE TO THREE INCHES IN PARTS OF
NORTHERN CONNECTICUT...WESTERN AND NORTH CENTRAL MASSACHUSETTS...AND
SOUTHWEST NEW HAMPSHIRE.

STRONG WINDS ARE EXPECTED NEAR THE COAST...WHERE WINDS COULD REACH 25
TO 35 MPH WITH GUSTS UP TO 45 MPH.

THE COMBINATION OF RAIN...SNOW...AND WIND WILL IMPACT HOLIDAY
TRAVEL ON THURSDAY...ESPECIALLY IN THE MORNING. IF YOU PLAN TO TRAVEL
DURING THAT TIME...PLAN ON LONGER TRAVEL TIMES THAN USUAL TO REACH
YOUR DESTINATION.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCE FOR LATER
INFORMATION ON THIS UPCOMING WEATHER SITUATION.

WTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Hampden

When
November 22, 8:57 PM EST
Where
Eastern Hampden forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481827.